Alert archive / Texas / Flash Flood Warnings in 2013
Flash Flood Warning 34, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 19, 2013, 6:20 PM CDT for Pecos County, Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2013, 6:20 PM CDT (23:20 UTC)
- Expired
- Sep 19, 2013, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 152 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
238
WGUS54 KMAF 192320
FFWMAF
TXC371-443-200215-
/O.NEW.KMAF.FF.W.0034.130919T2320Z-130920T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 PM CDT THU SEP 19 2013
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN PECOS COUNTY IN SOUTHWEST TEXAS...
NORTHERN TERRELL COUNTY IN SOUTHWEST TEXAS...
* UNTIL 915 PM CDT
* AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR ESTIMATED
RAINFALL AMOUNTS OF UP TO 4 INCHES ARE INDICATED NEAR SHEFFIELD
CAUSING FLASH FLOODING NEAR SHEFFIELD...IRAAN...AND BAKERSFIELD.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IRAAN AND
BAKERSFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3047 10169 3042 10174 3034 10165 3033 10173
3029 10175 3028 10237 3108 10238 3100 10214
3099 10198 3093 10189 3070 10180 3066 10176
3063 10166 3056 10164
$$1 follow-up statement
263
WGUS74 KMAF 200107
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
807 PM CDT THU SEP 19 2013
TXC371-443-200215-
/O.CON.KMAF.FF.W.0034.000000T0000Z-130920T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
807 PM CDT THU SEP 19 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHERN TERRELL AND EASTERN PECOS COUNTIES...
AT 803 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT MODERATE RAINFALL CAPABLE OF PRODUCING FLASH FLOODING. THESE
SHOWERS WERE LOCATED 16 MILES SOUTHEAST OF BAKERSFIELD...MOVING
NORTHEAST AT 20 MPH.
POSSIBLE FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS...IRAAN
AND SHEFFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3047 10169 3042 10174 3034 10165 3033 10173
3029 10175 3028 10237 3108 10238 3100 10214
3099 10198 3093 10189 3070 10180 3066 10176
3063 10166 3056 10164
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:11 PM CDT, 9 minutes earlier.
Area forecast discussion, Sep 19, 6:11 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT Thu Sep 19 2013
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
MVFR/IFR CIGs expected tonight and tomorrow as abundant tropical
moisture streams north. The heaviest rain will remain southeast of
most TAF sites mainly affecting FST and possibly MAF toward Friday
morning. Given the convective nature of the rain, CIGs could
bounce around the next few hours before settling below VFR levels
by 06Z. Improved conditions tomorrow afternoon, possibly to VFR,
but will keep it at high MVFR for now.
Hennig
&&
.PREV DISCUSSION... /ISSUED 232 PM CDT Thu Sep 19 2013/
DISCUSSION...
Shortwave energy from the remains of Manuel is currently in the
lower Trans Pecos region producing widespread light to moderate
rain with locally heavy rainfall in that region. Further west and
north areal coverage of precipitation is scattered but stronger
with some thunderstorm activity across the western Permian basin
and upper Trans Pecos. Expect the rain to continue this evening
and overnight with the heaviest amounts expected across the lower
Trans Pecos and southeast Permian Basin closest to the wave with
precipitable water values approaching 2 inches. Further west the
areal coverage of precipitation will not be as great but thunderstorms
have the potential to produce quick bursts of heavy rainfall.
Significant rainfall will continue Friday across the Permian Basin
and lower Trans Pecos due to another shortwave approaching from
Mexico. The precipitation will be enhanced by an approaching
frontal boundary from the north. For all of the above reasons will
keep the flash flood watch going tonight through early Friday
evening for much of west Texas.
The upper level trough axis will be slow to exit to the east Friday
night and Saturday so will keep a slight chance to chance of
showers and thunderstorms going these periods across mainly
west Texas. High temperatures Friday and Saturday will continue to
be below normal despite the tropical airmass due to considerable
cloudiness expected.
A warming and drying trend is expected to start Sunday and continue
through Tuesday of next week due to southwesterly flow aloft
redeveloping over the area. There could however be isolated
thunderstorms in the Davis mountains due to topography and some
instability, especially Tuesday. By next Wednesday and Thursday
have added a slight chance of convection across southeast New Mexico
and the higher terrain of west Texas due to a sharpening surface
trough in the southwesterly flow aloft. Temperatures will climb back to
above normal these days.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Friday evening FOR THE FOLLOWING
ZONES... Andrews...Big Bend Area...Borden...Crane...
Davis/Apache Mountains Area...Dawson...Ector...Gaines...
Glasscock...Howard...Loving...Marfa Plateau...Martin...
Midland...Mitchell...Pecos...Presidio Valley...Reagan...
Reeves County and Upper Trans Pecos...Scurry...Terrell...
Upton...Ward...Winkler.
&&
10Hazardous weather outlook, Sep 19, 1:47 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 147 PM CDT THU SEP 19 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 147 PM CDT THU SEP 19 2013 /1247 PM MDT THU SEP 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE FAIRLY WIDESPREAD THIS AFTERNOON AND TONIGHT. THE BEST CHANCE FOR HEAVY RAIN WILL BE ACROSS THE TRANS PECOS...ESPECIALLY IN THE LOWER PORTIONS INCLUDING PECOS...TERRELL...AND BREWSTER COUNTIES. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE PERMIAN BASIN AND MOST OF THE TRANS PECOS. HEAVY RAINFALL IS ALSO POSSIBLE ALONG THE RIO CONCHOS IN MEXICO... AND ALONG THE RIO GRANDE RIVER. ELEVATED RIVER FLOWS ARE ALREADY OCCURRING ON THE RIO GRANDE DUE TO RELEASES FROM LUIS LEON RESERVOIR...BUT ADDITIONAL HEAVY RAINFALL COULD RESULT IN FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAVY RAIN WILL AGAIN BE POSSIBLE FRIDAY ACROSS THE PERMIAN BASIN AND THE TRANS PECOS. THURSDAY/S RAIN WILL HAVE HAD A GOOD CHANCE TO PRE-CONDITION THE SOIL FOR RAPID RUNOFF FRIDAY. FLOODING AND FLASH FLOODING WILL REMAIN A DEFINITE CONCERN IN URBAN AND RURAL AREAS ON FRIDAY...ESPECIALLY WITH A FRONTAL BOUNDARY MOVING INTO THE AREA AND PROVIDING A LOW LEVEL FOCUS FOR SHOWERS AND STORMS TO DEVELOP ON. HEAVY RAIN COULD ALSO RESULT IN ELEVATED FLOWS...OR FLOODING...ON THE RIO GRANDE RIVER...ESPECIALLY SINCE WATER WILL CONTINUE TO BE RELEASED FROM THE LUIS LEON RESERVOIR IN MEXICO. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED LOCAL OFFICIALS SHOULD STAY ABREAST OF THE LATEST WEATHER FORECAST AND THE POTENTIAL FOR FLOODING AND FLASH FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 5:22 AM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Sep 19, 8:21 AM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Sep 19, 4:29 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Sep 19, 4:56 PM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.